In order to understand and evaluate the potential risks associated with natural products, Italy since 2002 has activated a surveillance system for adverse reactions to these products, which is coordinated by Istituto Superiore della Sanità (ISS).1 At present the database contains 850 reports of adverse reactions to natural products. From the analysis of this database, 5 cases of hypoglycaemia caused by products containing lipoic acid have emerged (4 women and one man). Lipoic acid is a fat acid which is naturally found inside every cell of the body and plays a key role in the cellular metabolism: it can increase insulin efficiency, however it is recommended especially for its strong antioxidant properties. In Italy it is distributed as dietary supplement, being present in almost one hundred products, the majority of them for sport use. It is utilized as coadjuvant in case of oxidative stress, which is characterized by the increase of free radicals, and in case of altered neural trophism. It is administered for peripheral neuropathies: metabolic, compression, viral, iatrogenic (by chemotherapy drugs) and for neuropathies in dialysis.
In 4 of the 5 cases reported to ISS, the supplement had been used for the treatment of musculoskeletal pain (carpal tunnel syndrome, cervicalgia, neuropathy and sciatalgia), whilst in the last case for body weight reduction. The use of lipoic acid, at a dosage of 600 mg/day, varied from few weeks to almost one year and consequently also the onset of hypoglycaemia was different depending on the case. After the intake, the five patients had severe spontaneous hypoglycaemia – mostly postprandial - without external insulin administration. Clinical tests revealed high insulin serum levels and high anti-insulin autoantibodies titles. In all cases the presence of insulinoma or pancreatic tumours was excluded. All described reactions were considered serious and required hospitalization, in one case the reaction was life-threatening for the patient.
The first case reported by the database and then published in a second time dates back to 2010. An Italian woman – aged 70 years old –had taken a multivitamins supplement containing lipoic acid for 15 days for carpal tunnel syndrome. The patients had not been administered any other drugs before the symptoms manifestation. The reported effects were sudoration, palpitations and tremors, tiredness and hypoglycaemic crisis which arose in the late postprandial period in association with elevate serum levels of C-peptide, anti-insulin antibodies and insulin, these last levels probably due to the dissociation of insulin from its own antibodies.2
For this and other three reported cases the diagnosis of insulin autoimmune syndrome (IAS) or Hirata disease was confirmed. This condition is very common in Asia and is the third leading cause for hypoglycaemia in Japan, whilst is less frequent in the Caucasian populations.3
The strong association between Japanese population and this syndrome could be explained by the high prevalence in the Asiatic population of HLA histocompability specific alleles, which may confer a predisposition for this pathology. The analysis of data available in literature shows in fact a strong association between the syndrome and HLA DR4. 4 In one study, 96% of Japanese patients affected by this syndrome (49/51) had DR4 genotype and 42 of them had the allele DRB1*0406 which seems to play an important role in the antibody response.5,6
In the majority of cases the hypoglycaemic syndrome is transient and patients usually recover spontaneously in 3-6 months after the diagnosis, especially if the suspect medications are suspended. Diet, through small and frequent meals with low carbohydrates intake, can provide an initial benefit for the patient. However, when cases are more complicated, immunosuppressive drugs, steroids or plasmapheresis could be used to low the autoantibodies title.7
Wide diffusion of lipoic acid as supplement could lead to an increase in insulin autoimmune syndrome. It is important then to carefully evaluate the onset of hypoglycaemic crisis linked to this pathology after lipoic acid intake.
Francesca Menniti Ippolito2
Paola Angela Moro4
1 Pharmacology Service, Azienda Ospedaliera Universitaria Integrata and University of Verona
2 Epidemiology National Centre, Health Surveillance and Promotion, Istituto Superiore di Sanita’, Roma
3 Pharmacology and Human Physiology Depts. La Sapienza University, Roma
4 Anti-poison Centre, Niguarda Hospital, Milano
- Pharmacoepidem Drug Saf 2008;17:626-35. CDI #nnn#
- Diabetes Care 2011;34:e146. CDI #nnn#
- Diab Res Clin Practice 1994;oct 24, Suppl:153-7. CDI NS
- Lancet 1992;339:393-5. CDI NS
- Diabetes Care 2007;30:e131. CDI NS
- Jpn Soc Inter Med 2007;46:237-9. CDI NS
- Sao Paulo Med J 2004;122:178-80. CDI #nnn#